Ball, J. M. and Taheri, Ali and Winter, M. (2002) Local Minimizers in micromagnetics and related problems. Calculus of Variations and Partial Differential Equations, 14 (1). pp. 1-27. ISSN ISSN: 0944-2669 (Paper) 1432-0835 (Online)
Official URL: http://www.springerlink.com/openurl.asp?genre=arti...
Let be a smooth bounded domain and consider the energy functional
Here is a small parameter and the admissible function m lies in the Sobolev space of vector-valued functions and satisfies the pointwise constraint for a.e. . The induced magnetic field is related to m via Maxwell's equations and the function is assumed to be a sufficiently smooth, non-negative energy density with a multi-well structure. Finally is a constant vector. The energy functional arises from the continuum model for ferromagnetic materials known as micromagnetics developed by W.F. Brown .
In this paper we aim to construct local energy minimizers for this functional. Our approach is based on studying the corresponding Euler-Lagrange equation and proving a local existence result for this equation around a fixed constant solution. Our main device for doing so is a suitable version of the implicit function theorem. We then show that these solutions are local minimizers of in appropriate topologies by use of certain sufficiency theorems for local minimizers.
Our analysis is applicable to a much broader class of functionals than the ones introduced above and on the way to proving our main results we reflect on some related problems.
|Subjects:||O - Z > Partial differential equations|
O - Z > Optics, electromagnetic theory
O - Z > Statistical mechanics, structure of matter
A - C > Calculus of variations and optimal control
|Research Groups:||Oxford Centre for Nonlinear PDE|
|Deposited By:||John Ball|
|Deposited On:||30 Aug 2005|
|Last Modified:||20 Jul 2009 14:19|
Repository Staff Only: item control page